Alert archive / California / Areal Flood Advisories in 2017

Areal Flood Advisory 13, NWS Eureka, CA

March 21, 2017Humboldt County, California

NWS Eureka, CA issued this areal flood advisory at Mar 21, 2017, 2:04 AM PDT for Humboldt County, California. It was in force for 5 hr.

The area

The outline as issued.

The facts

Issued
Mar 21, 2017, 2:04 AM PDT (09:04 UTC)
Expired
Mar 21, 2017, 7:00 AM PDT
In force
5 hr
Issued by
NWS Eureka, CA
Area
Storm-based polygon

County Humboldt County, CA

The radar

The Eureka (Bunker Hill) radar (KBHX), 28 km from the middle of the area, began a volume at 09:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 00:00Z, 9.1 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 2017-03-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 36 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 2017-03-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 135 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
36 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
1078 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
135 m²/s²
0-3 km storm-relative helicity
353 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

894 
WGUS86 KEKA 210904
FLSEKA

Flood Advisory
National Weather Service Eureka CA
204 AM PDT TUE MAR 21 2017

CAC023-211400-
/O.NEW.KEKA.FA.Y.0013.170321T0904Z-170321T1400Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Humboldt CA-
204 AM PDT TUE MAR 21 2017

The National Weather Service in Eureka California has issued a

* Urban and Small Stream Flood Advisory for Poor Drainage Areas
  for...
  West central Humboldt County in northwestern California...

* Until 700 AM PDT

* At 202 AM PDT, Doppler radar indicated heavy rain that will cause
  urban and small stream flooding. Overflowing poor drainage areas
  will result in minor flooding in the advisory area.

* Some locations that will experience flooding include...
  Eureka, Arcata, Fortuna, Rio Dell, Scotia, McKinleyville, 
  Carlotta, Ferndale, Blue Lake, Myrtletown, Cutten, Samoa, 
  and Loleta.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Advisory means river or stream flows are elevated, or ponding
of water in urban or other areas is occurring or is imminent.

&&

LAT...LON 4061 12400 4045 12408 4054 12436 4061 12433
      4074 12424 4085 12417 4103 12410 4103 12397

$$

GARNER
1 follow-up statement
584 
WGUS86 KEKA 211149
FLSEKA

Flood Advisory
National Weather Service Eureka CA
449 AM PDT TUE MAR 21 2017

CAC023-211159-
/O.CAN.KEKA.FA.Y.0013.000000T0000Z-170321T1400Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Humboldt CA-
449 AM PDT TUE MAR 21 2017

...THE URBAN AND SMALL STREAM FLOOD ADVISORY HAS BEEN CANCELLED FOR
WEST CENTRAL HUMBOLDT COUNTY...

The heavy rain has ended, and flooding is no longer expected to pose
a threat.

LAT...LON 4061 12400 4045 12408 4054 12436 4061 12433
      4074 12424 4085 12417 4103 12410 4103 12397

$$

GARNER

What forecasters said that day

The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this areal flood advisory went out at Mar 20, 9:26 PM PDT, 4 hours 38 minutes earlier.

Area forecast discussion, Mar 20, 9:26 PM PDT, 4 hours 38 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
926 PM PDT Mon Mar 20 2017

.UPDATED DISCUSSION...

After evaluating the convective parameters and satellite
imageries, decide to bump up the slight chance of thunderstorms
into chance of thunderstorms for Tuesday afternoon. Also add in
small hail in the forecast for the same time period.

Evening satellite imagery showed a number of lightning strikes
associated with an area of enhanced convection just east of the
upper level low behind the main weather front. From the water
vapor imagery one can see a significant dry slot south of the
upper low, which is indicative of a strong jet (aka strong upper
level forcing).

Even though the convective parameter may seem marginal (lifted
index around -2 and CAPE less than 500 J/kg. There is sufficient
cold air aloft such that once the parcel is lifted it will
continue its upward trek due to the fairly unstable airmass aloft.
The complex terrain over NW California should help to enhance the
low level rising motion.

Please stay tuned to the overnight forecast package for further
updates on the situation.

&&

.PREV DISCUSSION... /issued 504 PM PDT Mon Mar 20 2017/

UPDATED DISCUSSION...

Extend the wind advisory for 3 more hours through 8 pm this
evening for elevations above 2000 feet in SW Humboldt, and
Humboldt Interior. High resolution model HRRR shows that the 925
mb level winds of around 45 to 50 kt will persist through this
evening before diminishing. This means gusty winds of 40 to 45 mph
for ridgetop locations through this evening. /RCL

PREV DISCUSSION... /issued 339 PM PDT Mon Mar 20 2017/

SYNOPSIS...A frontal system will bring periods of rain tonight
through Tuesday. Cold air aloft will result in a slight chance of
thunderstorms on Tuesday. A stronger front will arrive Thursday
night through Friday, resulting in another round of rain.

DISCUSSION...A front just offshore has been producing light to
moderate rain through most of the day today. The greatest rain
amounts have been over Del Norte and Humboldt counties where a
moisture plume has been streaming into the area from the southwest.
We will see a brief rain break early this evening, before another
front currently crossing 130W merges with the first boundary
tonight, resulting in more widespread rain. Locally heavy rain
will be possible late tonight as the two boundaries merge and an
upper trough pivots toward the North Coast. Instability parameters
look favorable for some low topped thunderstorms late tonight,
primarily over the waters and near the coast.

Winds have been borderline for an advisory, with gusts from
42 to 47 mph over the higher elevations of Humboldt county this
afternoon. ARW continues to indicate the potential for gusts up to
50mph over the higher terrain of Humbodlt county through early
evening. Therefore will continue with the wind advisory. Breezy
conditions will continue tonight into Tue. Advisory level gusts
appears unlikely for Tue.

Instability and moist onshore flow will result in occasional
showers Tue through Tue night. The potential for low topped
thunderstorms looks best over the waters, however with daytime
heating and steep mid level lapse rates, isolated tstms may also
fire up over the interior. The threat for significant hail
accumulations appears to be low due to the relatively high
freezing levels and low buoyant energy for strong updrafts. The
main threat will be lightning activity.

The upper trough will finally pass across the area on Wed. There
will probably still be showers on Wed, though the frequency and
coverage should decrease. Ridging aloft Wed night into Thu morning
will result in a period of dry weather. With moist ground
conditions, light winds and partially clearing skies, there will
probably be some fog in the interior valleys Wed night.

A fairly strong front will approach Thursday night and bring yet
another round of rain by Friday morning. A period of moderate to
heavy rain appears probable as the front moves east across the
area. More rock and mudslides are possible during this time frame.
Snow levels should remain relatively high during the peak of the
rain, above 5kft. Strong wind gusts will also be a factor with
this front. Gusts around 50-60 mph will be possible as a low
level jet develops along/ahead of the front Thursday Night.

Shortwave ridging and drier conditions should follow on Saturday
before another front brings another threat of rain for Sunday and
perhaps into Monday.

AVIATION...A low pressure system will move through the region
today and tonight bringing periods of rain and gusty winds. MVFR
will generally prevail with periods if IFR in heavier rainfall. In
addition to the gusty surface winds, even stronger winds are
anticipated just off the surface, which will result in some wind
shear at the coastal terminals. Rain will decrease to showers
early Tuesday morning and winds should weaken both at the surface
and aloft. /RPA

MARINE...A low pressure system is bringing gusty south winds to
the Northwest California coastal waters today. Buoy observations
are indicating gusts to nearly gale force in the southern waters
and these gusts should spread north over the next few hours. At
this time only localized gusts to 35 kt are expected around Cape
Mendocino and Point Arena, so advisory products should suffice.
The seas will build in response to the winds and become steep at
around 9-10 ft at 6-8 seconds by this evening.

Winds and seas will subside late tonight into Tuesday morning only
to ramp up again in the northern waters Tuesday afternoon. Another
round of small craft winds are anticipated with a few gusts
exceeding 30 kt.

Winds will become significantly lighter Tuesday night through early
Thursday as an upper level ridge moves overhead and the surface
pressure gradient becomes weak. Seas will subside back to 5-6 feet
by Thursday morning. However, as has been typical this winter, this
respite will be short lived as another strong cold front is forecast
to approach the waters Thursday and move through Thursday night into
early Friday. Again, strong south winds are anticipated with the
potential for gales along the leading edge of the frontal boundary.
Gale watches may need to be issued Tuesday night or Wednesday for
the Thursday-Friday system. /RPA

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...None.
NORTHWEST CALIFORNIA COASTAL WATERS...Small Craft Advisory until 3 AM PDT Tuesday for PZZ450-455-475.

     Small Craft Advisory until 3 AM PDT Wednesday for PZZ470.

&&

Visit us at http://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
http://www.facebook.com/NWSEureka
http://www.twitter.com/nwseureka

For forecast zone information
see the forecast zone map online:
http://www.weather.gov/eureka/zonemap.png
Hazardous weather outlook, Mar 20, 8:34 PM PDT, 5 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
834 PM PDT Mon Mar 20 2017

CAZ101>113-220345-
Coastal Del Norte-Del Norte Interior-Northern Humboldt Coast-
Southwestern Humboldt-Northern Humboldt Interior-
Southern Humboldt Interior-Northern Trinity-Southern Trinity-
Mendocino Coast-Northwestern Mendocino Interior-
Northeastern Mendocino Interior-Southwestern Mendocino Interior-
Southeastern Mendocino Interior-
834 PM PDT Mon Mar 20 2017

This hazardous weather outlook is for northwest California.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A cold upper-level disturbance will spread east across the region
during Tuesday, resulting in a chance of thunderstorms
across the area. Stronger storms may produce small hail.

A large low pressure system is forecast to develop over the
northeastern Pacific during Thursday and Friday. As this occurs, an
associated cold front will move east across northwestern California.
Locally heavy rain, gusty winds, and mountain mudslides will be
possible with the frontal passage.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 21, 3:11 AM PDTGale WarningEKA18 hr
Mar 21, 3:11 AM PDTSmall Craft AdvisoryEKA24 hr
Mar 21, 12:17 PM PDTSpecial Marine WarningEKA28 min
Mar 21, 12:37 PM PDTSpecial Marine WarningEKA38 min

Nearby

Areal Flood Advisories in California, 2017Every areal flood advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.